What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 6, 1:34 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, May 6, 1:34 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Sun May 6 2018
.DISCUSSION...Clear skies, warming temps, and high dewpoints have
lead to an increasingly unstable atmosphere ahead of a vigorous
cold front, expected to kick off strong thunderstorms this
afternoon through this evening. Storms have begun in eastern
Oregon and extreme west central Idaho. This area of storms will
move eastward with time, impacting Idaho and Clearwater counties
in Idaho in the next few hours. Storms will then cross into
western Montana shortly thereafter. There is a potential that
isolated severe storms will be possible, particularly across west
central Montana later this evening (around or shortly after 6pm
MDT). With as moist of an atmosphere as we have today, heavy
downpours will be the first major concern with storms. The second
will be strong outflow winds along and ahead of storms. Gusts
could reach 40 to 50 mph briefly, especially near approaching
storms. Small hail and abundant lightning will also be threats
with any storms that develop.
Northwest Montana should expect to see storms pass through a
couple hours before sunset, or around there. It's hard to pinpoint
how fast these storms will be tracking, so stay informed of
updates...especially if you have late day outdoor plans!
Rainfall will become more scattered through the night as
instability lessens, with wrap-around rainfall spreading across
northwest Montana and south into west central Montana. These
showers will linger through most of the day Monday, with cooler
temperatures expected.
Warmer and drier conditions are expected on Tuesday with high
pressure to build into the region.
The next cold front remains on track to arrive on Wednesday, so
this will be another day with high chances for showers and
thunderstorms.
For more information on flooding, please see the HYDROLOGY
portion of this discussion below.
&&
.AVIATION..Sunny conditions will give way to increasing cloud
cover and showers and thunderstorms during this afternoon and
evening. The low pressure system, that will aid in the
development of showers and thunderstorms in north- central Idaho
and western Montana this afternoon and evening, is currently
moving through eastern Oregon. Once the low moves into the
unstable environment of north- central Idaho and western Montana,
thunderstorms are expected to develop into organized clusters.
Lowered ceilings, reductions to visibility, gusty winds, moderate
to heavy rain, and hail are all threats with thunderstorms during
this evening. KSMN is most likely to see this activity between
06/2100z and 07/0100z, KMSO between 06/2300z and 07/0200z and KBTM
between 07/0000z and 07/0300z. The trough and low will remain
over the region tonight and Monday, so widespread lowered ceilings
and rain showers are expected through at least Monday morning.
&&
.HYDROLOGY...Snowmelt runoff continues to cause rivers to rise
quickly with warm conditions across the region. Rain with
thunderstorms this evening has the potential to be widespread
enough to add to the rising streams and rivers. Major mainstem
rivers, such as the Clark Fork River above and below Missoula, the
Bitterroot River and the Yaak River are all forecast to see
significant rises in the next several days. Most notably, the
Clark Fork River above Missoula is forecast to approach Major
Flood Stage (13 FT) by Friday, May 11th.
Needless to say, rivers are on the rise and will continue to run
high, fast, and dangerous in the coming days across the entire
Northern Rockies region. This includes small streams and creeks as
they reach bankfull and spill over their banks. Please be alert to
your local bodies of water and ensure you have a plan in the event
of flooding.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through late Tuesday night Missoula/Bitterroot
Valleys.
ID...None.
&&In the hours before
Special weather statement, May 6, 2:55 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM PDT SUN MAY 6 2018
IDZ005>008-062315-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
255 PM PDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO AND SOUTH CENTRAL
CLEARWATER COUNTIES UNTIL 415 PM PDT...
At 251 PM PDT, Doppler radar was tracking several strong
thunderstorms moving north-northeast at 55 mph. The strongest storm
currently was between Riggins and Grangeville.
Pea size hail and wind gusts up to 50 mph will be possible with
some of these storms.
Locations impacted include...
Grangeville, Kooskia, Weippe, Riggins, White Bird, East Kamiah,
Lowell, Clearwater, Stites, Red River Hot Spring, Riggins Hot Spring,
Lucile, Orogrande, Copperville, Burgdorf, Woodland, Warren, Winona,
Pollock and Slate Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4546 11656 4550 11656 4560 11646 4568 11653
4574 11654 4616 11621 4616 11619 4621 11614
4621 11608 4623 11601 4629 11611 4641 11602
4631 11515 4521 11518 4527 11667 4532 11668
TIME...MOT...LOC 2151Z 239DEG 49KT 4614 11572Special weather statement, May 6, 3:52 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
452 PM MDT SUN MAY 6 2018
MTZ007-062315-
Butte/Blackfoot Region MT-
452 PM MDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...NORTH
CENTRAL SILVER BOW AND SOUTH CENTRAL POWELL COUNTIES UNTIL 515 PM
MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warm Springs, or 10 miles east of Anaconda, moving northeast at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Walkerville, Warm Springs, Galen, Racetrack and Opportunity.
LAT...LON 4606 11247 4602 11267 4612 11289 4638 11273
4631 11256 4630 11257 4626 11256 4624 11260
4622 11257 4618 11257 4618 11251 4613 11252
4610 11247
TIME...MOT...LOC 2252Z 211DEG 14KT 4614 11273Special weather statement, May 6, 3:53 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
453 PM MDT SUN MAY 6 2018
MTZ005-006-070000-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
453 PM MDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 600
PM MDT...
At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Darby to 9 miles
southeast of Conner. Movement was north at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hamilton, Darby, Conner, Sula, Grantsdale, Charlos Heights and Como.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4627 11439 4627 11394 4580 11391 4579 11431
TIME...MOT...LOC 2253Z 194DEG 19KT 4611 11438 4587 11394
Special weather statement, May 6, 4:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT SUN MAY 6 2018
MTZ004>006-070045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
530 PM MDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 645 PM MDT...
At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Woodside to 19 miles southeast
of Stevensville. Movement was north at 20 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Pea sized hail and heavy downpours are also possible.
Locations impacted include...
Lolo, Stevensville, Victor, Florence, Woodside, Pinesdale, Bell
Crossing and Corvallis.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4678 11432 4677 11380 4630 11390 4630 11432
TIME...MOT...LOC 2329Z 188DEG 19KT 4635 11434 4636 11374
Local storm report, May 6, 5:12 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT SUN MAY 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 3 E BELL CROSSING 46.45N 114.05W
05/06/2018 E0.50 INCH RAVALLI MT TRAINED SPOTTER
NOW HEAVY RAIN. GUST 32 MPH AHEAD OF STORM.
&&
RNLSpecial weather statement, May 6, 5:23 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
623 PM MDT SUN MAY 6 2018
MTZ005-006-043-070100-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
623 PM MDT SUN MAY 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 700 PM
MDT...
At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stevensville moving north to northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Missoula, Lolo, Stevensville, Victor, Bonner-West Riverside,
Florence, East Missoula, Nimrod, Bell Crossing, Quigley, Clinton and
Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4626 11374 4635 11423 4667 11412 4695 11404
4682 11342 4660 11350
TIME...MOT...LOC 0020Z 204DEG 27KT 4653 11396